Adverse drug reactions, including those resulting from interactions between herbal medicines and conventional drugs, are a public health problem worldwide. The need for pharmacovigilance for herb-drug interactions (HDIs) is essential for the identification and assessment of risks of using herbal products (questionable safety, efficacy and quality), which are not always tested with rigor, or often not subject to approval by regulatory agencies.
Spontaneous and active surveillance conducted by national pharmacovigilance centres permits a rapid detection of potentially harmful combinations of products. The incidence and prevalence of HDIs are difficult to predict because of the underreporting of adverse effects. It is important for health professionals, consumers, regulatory authorities and suppliers of herbal medicines to be aware of the possible adverse effects and drug interactions caused when herbal medicines are co-administered with conventional drugs. National pharmacovigilance centres continue to play a significant role in increasing awareness of drug safety, in this case with HDIs.
The authors’ objective for this paper is to provide awareness among policy makers responsible for the design of appropriate pharmacovigilance practices and therefore to highlight the importance of pharmacovigilance in the safety monitoring of HDIs.
Herbal Medicine Hypericin Aristolochic Acid Conventional Drug Hyperforin
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.
This is a preview of subscription content, log in to check access.
No sources of funding were used to prepare this manuscript. The authors have no conflicts of interest that are directly relevant to the content of this article.
Butterwek V, Derendorf H. Potential of pharmacokinetic profiling for detecting herbal interactions with drugs. Clin Pharmacokinet 2008; 47(6): 383–97CrossRefGoogle Scholar
Lin JH, Lu AY. Inhibition and induction of cytochrome P450 and the clinical implications. Clin Pharmacokinet 1998; 35: 361–90PubMedCrossRefGoogle Scholar
Ioannides C. Pharmacokinetic interactions between herbal remedies and medicinal drugs. Xenobiotica 2002; 32: 451–78PubMedCrossRefGoogle Scholar
Vasiliadis HM, Tempier R. Reporting on the prevalence of drug and alternative health product use for mental health reasons: results from a national population survey. J Popul Ther Clin Pharmacol 2011; 18(1): e33–43PubMedGoogle Scholar
Delgoda R, Younger N, Barrett C, et al. The prevalence of herbs use in conjunction with conventional medicines in Jamaica. Complement Ther Med 2010 Feb; 18(1): 13–20PubMedCrossRefGoogle Scholar
Elmer GW, Lafferty WE, Tyree PT, et al. Potential interactions between complementary/alternative products and conventional medicines in a medicare population. Ann Pharmacother 2007 Oct; 41(10): 1617–24PubMedCrossRefGoogle Scholar
Müller AC, Kanfer I. Potential pharmacokinetic interactions between antiretrovirals and medicinal plants used as complementary and African traditional medicines. Biopharm Dispos 2011 Nov; 32(8): 458–70CrossRefGoogle Scholar
Rispler DT, Sara J. The impact of complementary and alternative treatment modalities on the care of orthopaedic patients. J Am Acad Orthop Surg 2011 Oct; 19(10): 634–43PubMedGoogle Scholar
Skalli S, Zaid A, Soulaymani R. Drug interactions with herbal medicines. Ther Drug Monit 2007 Dec; 29(6): 679–86PubMedCrossRefGoogle Scholar
Haller CA, Benowitz NL. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med 2000; 343: 1833–8PubMedCrossRefGoogle Scholar
Samenuk D, Link MS, Homoud MK, et al. Adverse cardiovascular events temporally associated with ma huang, an herbal source of ephedrine. Mayo Clin Proc 2002; 77: 12–6PubMedCrossRefGoogle Scholar
Skalli S, Soulaymani R. A propos des produits Herbalife. L’Officinal 2002; 28: 4Google Scholar
Johns Cupp M. Herbal remedies: adverse effects and drug interactions. Am Fam Phys 1999; 59: 1239–47Google Scholar
Pirmohamed M, James S, Meakin S, et al. Adverse drug reactions as cause of admission to hospital: prospective analysis of 18 820 patients. BMJ 2004; 329(7456): 15–9PubMedCrossRefGoogle Scholar
McCabe BJ. Prevention of food-drug interactions with special emphasis on older adults. Curr Opin Clin Nutr Metab Care 2004; 7: 21–6PubMedCrossRefGoogle Scholar
Jordan SA, Cunningham DG, Marles RJ. Assessment of herbal medicinal products: challenges, and opportunities to increase the knowledge base for safety assessment. Toxicol Appl Pharmacol 2010 Mar 1; 243(2): 198–216PubMedCrossRefGoogle Scholar
Poppenga RH. Herbal medicines: potential for intoxication and interactions with conventional drugs. Clin Tech Small Anim Pract 2002; 17: 6–18PubMedCrossRefGoogle Scholar
Singh SR, Levine M. Natural health product use in Canada:patterns of use and the risk of interactions with pharmaceuticals. Clin Pharmacol Ther 2004; 75: 28CrossRefGoogle Scholar
Kaufman DW, Kelly JP, Rosenberg L, et al. Recent patterns of medication use in the ambulatory adult population of the United States: the Slone survey. JAMA 2002; 287: 337–44PubMedCrossRefGoogle Scholar
Makino T, Inagaki T, Komatsu KI, et al. Pharmacokinetic interactions between Japanese traditional medicine (Kampo) and modern medicine (III): effect of Sho-seiryu-to on the pharmacokinetics of azelastine hydrochloride in rats. Biol Pharm Bull 2004; 27: 670–3PubMedCrossRefGoogle Scholar
Alvarez-Requejo A, Carvajal A, Begaud B, et al. Underreporting of adverse drug reactions: estimate based on a spontaneous reporting scheme and sentinel system. Eur J Clin Pharmacol 1998; 54(6): 483–8PubMedCrossRefGoogle Scholar
Hazell L, Shakir SAW. Under-reporting of adverse drug reactions: a systematic review. Drug Saf 2006; 29(5): 385–96PubMedCrossRefGoogle Scholar
Walji R, Boon H, Barnes J, et al. Consumers of natural health products: natural-born pharmacovigilantes? BMC Complement Altern Med 2010 Feb 25; 10: 8PubMedCrossRefGoogle Scholar
Fitzgerald P. Pharmacovigilance inspections. Indian J Pharmacol 2008; 40 Suppl. 1: S21–3PubMedGoogle Scholar
Murray E, Pollack L, White M, et al. Clinical decision-making: patient’ preferences and experiences. Patient Educ Couns 2007; 65: 189–96PubMedCrossRefGoogle Scholar
Lexchin J. Is there still a role for spontaneous reporting of adverse drug reactions? CMAJ 2006; 174: 191–2PubMedGoogle Scholar
Wysowski DK, Swartz L. Adverse drug event surveillance and drug withdrawals in the United States, 1969–2002: the importance of reporting suspected reactions. Arch Intern Med 2005; 165: 1363–9PubMedCrossRefGoogle Scholar
Berry DC, Knapp PR, Raynor DK. Is 15% very common: informing people about the risks of medication side effects. Int J Pharm Prac 2002; 10: 145–51CrossRefGoogle Scholar
Kales HC, Blow FC, Welsh DE, et al. Herbal products and other supplements: use by elderly veterans with depression and dementia and their caregivers. J Geriatr Psychiatry Neurol 2004; 17: 25–31PubMedCrossRefGoogle Scholar
Woodward KN. The potential impact of the use of homeopathic and herbal remedies on monitoring the safety of prescription products. Hum Exp Toxicol 2005; 24: 219–33PubMedCrossRefGoogle Scholar